Alert archive / Virginia / Tornado Warnings in 2005

Tornado Warning 4, NWS Baltimore/Washington

August 30, 2005Madison County, Virginia

NWS Baltimore/Washington issued this tornado warning at Aug 30, 2005, 6:37 PM EDT for Madison County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2005, 6:37 PM EDT (22:37 UTC)
Expired
Aug 30, 2005, 7:00 PM EDT
In force
23 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Madison County, VA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:51 PM EDTTORNADOE Haywood, VAEVIDENCE OF A BRIEF F0 TORNADO TOUCHDOWN WAS FOUND JUST EAST OF HAYWOOD NEAR THE INTERSECTION OF ROUTES 609 AND 603. DAMAGE WAS MAINLY TO ABOUT ONE DOZEN TREES BEING TOPPED OR SNAPPED. WIRES WERE REPORTED DOWN. PATH LENGTH WAS ABOUT ONE HALF MILE OF SPORADIC T
Aug 30, 7:03 PM EDTTSTM WND DMGMadison, VATREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 6:35 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 302237
TORLWX
VAC113-302300-
/O.NEW.KLWX.TO.W.0004.050830T2237Z-050830T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTHWEST VIRGINIA

* UNTIL 700 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A
  DEVELOPING TORNADO 2 MILES NORTHEAST OF MADISON...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ETLAN...
  NOVUM...

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND
NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.

LAT...LON 3842 7840 3828 7826 3840 7810 3858 7830

$$
1 follow-up statement
000 
WWUS51 KLWX 302254
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT TUE AUG 30 2005

VAC113-302300-
/O.CON.KLWX.TO.W.0004.000000T0000Z-050830T2300Z/
MADISON VA-
654 PM EDT TUE AUG 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR MADISON
COUNTY...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO ABOUT 2 MILES WEST OF MADISON...MOVING 
NORTHEAST AT 25 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND
NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.

LAT...LON 3842 7840 3828 7826 3840 7810 3858 7830

$$

SMZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:40 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT MON AUG 30 2005

.SHORT TERM (TNGT/WED)...

MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.

WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.

CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.

WOODY

&&

.LONG TERM (WED NIGHT-TUE)

EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.

ROSA

&&
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.

&&
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT.

&&
Hazardous weather outlook, Aug 30, 11:44 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.

IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:11 PM EDTSevere Thunderstorm WarningLWXGreene, Madison49 min
Aug 30, 6:46 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville44 min
Aug 30, 6:59 PM EDTTornado WarningLWXMadison22 min
Aug 30, 7:08 PM EDTTornado WarningLWXCulpeper, Rappahannock55 min
Aug 30, 7:28 PM EDTTornado WarningLWXGreene38 min
Aug 30, 7:51 PM EDTTornado WarningLWXFauquier55 min

Nearby

Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.